It’s 4:45pm on Friday. You are the renal SHO. You sit at the desk covered with ward lists and a web of jobs to do. You are writing discharge summaries with one eye on the screen and another on your bleep. You are giving the bleep evils to scare it into staying silent until 5pm. It seems to be working so far.
Then 4:57pm arrives with a piercing bleep and your illusion of control is shattered.
“Hi, it’s Rebecca, the endocrine FY1. We’ve got a 56 year old man with type 2 diabeties who was admitted for HHS with sepsis. He was doing well on fluids, insulin, metronidazole and co-amoxiclav until the last 2 days, when his Hb kept dropping. It was 101 two days ago, then 87 yesterday, then 76 today. MCV is normal. He is a little tachycardic at 105, but otherwise his obs are fine and he’s up and talking. We saw his urea jumping up over the same time, so we think he may be going into an AKI with anaemia from that. His urea is 34 from a baseline of 10. Will you see him?”
You sigh. “Are there any other possible reasons his Hb may be dropping?”
“Well, he is on warfarin for a mechanical heart valve. His stool are black and there’s a bit of diarrhea these last few days, but it’s probably his iron tablets.”
What do you say?